Kansas, 2007

Tornado and Flash Flood in Kansas, September 28, 2007

September 28, 2007 · NWS GLD · 8 events in 4 counties and zones

Severe thunderstorms developed during the afternoon moving from Wallace and Greeley counties into Logan and Gove counties. Heavy rainfall produced flash flooding north of Russell Springs, and a brief tornado was reported in central Gove county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed during the afternoon moving from Wallace and Greeley counties into Logan and Gove counties. Heavy rainfall produced flash flooding north of Russell Springs, and a brief tornado was reported in central Gove county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 28, 1:00 AM MST, 12 hours 48 minutes earlier.

Area forecast discussion, Sep 28, 1:00 AM MST, 12 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT FRI SEP 28 2007

.DISCUSSION...FORECAST CONCERNS ARE ON THE NEXT 36 HOURS AND HOW
WINDY IT WILL GET DURING THE AFTERNOON FOLLOWED BY CHANCES OF
PRECIPITATION THEN HOW MUCH COOLER IT GETS SUNDAY BEHIND A COLD
FRONT. SHOULD HAVE ADVISORY OR NEAR ADVISORY WINDS SATURDAY AFTERNOON.

.SHORT TERM (TODAY-SUNDAY NIGHT)...

TODAY-TONIGHT...AN AREA OF MID LEVEL MOISTURE CURRENTLY IN
NORTHERN MEXICO WILL MOVE INTO NORTHERN TEXAS BY DAYS END THEN
PUSH INTO MUCH OF THE TRI-STATE AREA BY 06Z BEFORE EXITING THE
AREA TO THE NORTHEAST BY 12Z SATURDAY MORNING. THIS IS ALL AHEAD
OF AN UPPER TROUGH WHOS AXIS SHOULD REACH AN IDAHO TO SOUTHERN
CALIFORNIA LINE BY THE END OF THIS PERIOD. WILL REORIENT POPS WITH
HIGHEST (STILL SLIGHT CHANCE) ACROSS THE SOUTHWEST WITH NO POPS
ACROSS THE NORTHEAST TODAY. FOR TONIGHT HAVE SLIGHT CHANCE POPS
FOR THE ENTIRE AREA THROUGH MIDNIGHT THEN HAVE REMOVED THEM
AFTERWARD AS WE GET IN A LULL BETWEEN THE DEPARTING SYSTEM AND
REMAINING ENERGY WELL WEST OF THE AREA. SOUTHERLY WINDS WILL
INCREASE INTO THE WINDY CATEGORY THIS AFTERNOON AND AT THIS TIME
BOTH SUSTAINED WINDS AND GUSTS LOOK TO BE BELOW ADVISORY CRITERIA.
BREEZY TO WINDY CONDITIONS CONTINUE OVERNIGHT AS LOW LEVEL JET
DEVELOPS AND PRESSURE GRADIENT REMAINS SOMEWHAT TIGHT.

SATURDAY-SATURDAY NIGHT...CAP WEAKENS DURING THE AFTERNOON AS
100+KT UPPER JET MOVES TOWARD THE AREA FROM THE WEST...PROVIDING
SOME INCREASING UPPER SUPPORT. CURRENT POP LAYOUT HAS HIGHEST
SLIGHT CHANCE POPS ACROSS THE WEST WHICH LOOKS GOOD AT THIS TIME
SO NO CHANGES MADE. FOR SATURDAY NIGHT MODELS CONTINUE TO HAVE
PROBLEMS IN THE HANDLING OF THE UPPER TROUGH WITH THE
GFS/UKMET/RUC13/GEM/ECMWF IN ONE CAMP WITH A SHARPER/ELONGATED
UPPER TROUGH AND THE NAM/NGM IN ANOTHER WITH A LESS AMPLIFIED
UPPER TROUGH AXIS. THIS WILL CREATE TIMING PROBLEMS WITH THE
FRONT. WILL TREND TOWARD THE MAJORITY AND WEIGHT THE SATURDAY
NIGHT FORECAST TOWARD THE GFS. PRECIP SHOULD EXIT NORTHEAST OUT OF
THE AREA SHORTLY AFTER 12Z WITH HIGHEST POPS AT THAT TIME ACROSS
THE NORTHEAST.

ONE THING THAT DOES LOOK CERTAIN IS THE WIND. NAM/GFS/RUC13 SHOW
WINDS MORE THEN LIKELY REACHING ADVISORY CRITERIA DURING THE
AFTERNOON AND THIS WILL BE PASSED ON TO THE DAYSHIFT FOR FURTHER
EVALUATION. FOR NOW HAVE UPPED THE WINDS TOWARD ADVISORY CRITERIA
AS LOCAL WIND STUDY SHOWS GUSTS APPROACHING 45 KTS ACROSS THE AREA
PER NAM.

SUNDAY-SUNDAY NIGHT...MUCH DRIER AIR MOVES IN THROUGHOUT THE
COLUMN AS OUR STORM SYSTEM QUICKLY REACHES THE GREAT LAKES BY THE
END OF THE DAY. GFS/NAM/GEM QPF ALL SHOW DRY CONDITIONS SO I HAVE
REMOVED THE POPS THAT WERE PREVIOUSLY ADVERTISED. AFTERNOON
TEMPERATURES WILL BE SOME 15 TO 20 DEGREES COOLER THAN SATURDAYS
WITH READINGS PER 850/2M/MOS GUIDANCE AVERAGES RANGING FROM 68 IN
THE FAR NORTHWEST TO LOW 70S ELSEWHERE.

.LONG TERM (MONDAY-THURSDAY)...

NO CHANGES MADE AT THIS TIME.

.AVIATION...

MVFR CONDITIONS WILL BEGIN TO APPEAR SHORTLY AFTER 12Z IN THE FORM
OF A STRATUS DECK FROM SOUTHEASTERN COLORADO. THIS WILL AFFECT BOTH
KGLD AND KMCK. ALL TWEB ROUTES MAY POTENTIALLY BE AFFECTED WITH THE
EXCEPTION OF THE KSLN-KGLD (314) ROUTE...IT WILL REMAIN VFR OVER THE
ENTIRE PERIOD. THE WINDS WILL BE SOUTHERLY AND GUSTY OVER THE TAF
PERIOD...WITH SUSTAINED SPEEDS 20-25 KNOTS WITH HIGHER GUSTS BY
MID DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT/DDT/KJ
Hazardous weather outlook, Sep 28, 11:34 AM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1234 PM MDT FRI SEP 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1234 PM MDT FRI SEP 28 2007 /134 PM CDT FRI SEP 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE
AREA. AT THE SURFACE...AN AXIS OF CONVERGENCE AND INSTABILITY
WILL SET UP NEAR THE KANSAS AND COLORADO BORDER DURING THE
AFTERNOON. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BE
APPROACHING FROM THE SOUTHWEST. THROUGH THE AFTERNOON...THESE
FEATURES WILL ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP ALONG AND SOUTHWEST OF A LINE FROM GOVE TO COLBY TO WRAY
COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA
DURING THE EVENING HOURS.

A LIMITING FACTOR TO THE COVERAGE OF THUNDERSTORMS WILL BE DRIER
AIR ALOFT. HOWEVER...EVEN THOUGH THERE MAY NOT BE VERY MANY
THUNDERSTORMS...THE STRONG WIND SHEAR AND LOW LEVEL INSTABILITY
PRESENT WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE. THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WILL BE PRESENT FOR THE
ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AT LEAST 45
MPH ARE EXPECTED SATURDAY AFTERNOON AS THE PRESSURE GRADIENT
INCREASES AHEAD OF A LARGE UPPER TROUGH MOVING TOWARD THE AREA
FROM THE WEST.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS DISTURBANCES AHEAD OF THE UPPER TROUGH
MOVE ACROSS THE AREA FROM THE SOUTHWEST. SHOULD SEVERE
THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE
THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Greeley

When
September 28, 1:48 PM MST
Where
Greeley County, 15 mi NW of Tribune
Measured
1.25 in hail
Reported by
Public
Coordinates
38.623, -101.946

Hail, Greeley

When
September 28, 2:30 PM MST
Where
Greeley County, 15 mi NW of Tribune
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.623, -101.946

Hail, Wallace

When
September 28, 2:45 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.735, -101.730

Hail, Wallace

When
September 28, 2:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.880, -101.730

Hail, Wallace

When
September 28, 3:05 PM MST
Where
Wallace County, 17 mi SE of Sharon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.706, -101.507

Thunderstorm Wind, Wallace

When
September 28, 4:00 PM MST
Where
Wallace County, 6 mi E of Sharon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.880, -101.619

Flash Flood, Logan

When
September 28, 5:39 PM CST to 7:39 PM CST
Where
Logan County, 4 mi N of Russell Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.978, -101.170

Law enforcement reporting a substantial amount of water flowing over highway 25 at mile marker 161, or about 4 miles north of Russell Springs.

Tornado, Gove

When
September 28, 6:21 PM CST to 6:22 PM CST
Where
Gove County, 17 mi SSW of Grinnell
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.903, -100.751

Brief touchdown over open fields. No known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53057, 53058, 53059, 53061, 53062, 53063, 53065, 53064.